Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 6 (6), 578-81

A Cocktail of Synthetic Stimulants Found in a Dietary Supplement Associated With Serious Adverse Events

Affiliations

A Cocktail of Synthetic Stimulants Found in a Dietary Supplement Associated With Serious Adverse Events

Bastiaan Venhuis et al. Drug Test Anal.

Abstract

Food supplements are regularly found to contain pharmacologically active substances. Recently, the food supplement Dexaprine was removed from the Dutch market because it was associated with severe adverse events. Reports to the Dutch Poisons Information Center (DPIC) showed that ingestion of as little as half a tablet caused several cases of nausea, agitation, tachycardia, and palpitations and even one case of cardiac arrest. The remaining tablets of four patients were sent in by different healthcare professionals. Analysis by ultra-performance liquid chromatography quadrupole time of flight mass-spectrometry (UPLC-QTOF-MS) confirmed the presence of synephrine, oxilofrine, deterenol, yohimbine, caffeine, and theophylline. Two more compounds were found which were tentatively identified as β-methyl-β-phenylethylamines. This incident is only the next in a series of similar incidents involving dietary supplements with (undeclared) active substances that are either unsafe or have no known safety profile.

Keywords: Acacia Rigidula; Dexaprine; UPLC-QTOF; deterenol; isopropyloctopamine; severe adverse events; synephrine; β-methyl-β-phenylethylamine.

Similar articles

See all similar articles

Cited by 6 PubMed Central articles

See all "Cited by" articles

LinkOut - more resources

Feedback